Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 57, NWS Nashville, TN

April 13, 2009Coffee County, Warren County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 13, 2009, 8:49 PM CDT for Coffee County, Warren County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2009, 8:49 PM CDT (01:49 UTC)
Expired
Apr 13, 2009, 9:15 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Coffee County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:49 PM CDTTORNADO10 Ene Manchester, TNSPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN ABOUT 3 MILES SOUTH OF HIGHWAY 55 BETWEEN SUMMITVILLE AND VIOLA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 140149
TOROHX
TNC031-177-140215-
/O.NEW.KOHX.TO.W.0057.090414T0149Z-090414T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
849 PM CDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL COFFEE COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF VIOLA...OR 8 MILES EAST OF MANCHESTER...MOVING
  NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  VIOLA BY 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3555 8602 3571 8569 3557 8560 3552 8582
      3553 8583 3553 8587 3549 8589 3546 8594
TIME...MOT...LOC 0149Z 237DEG 37KT 3551 8593

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 13, 2:40 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 2:40 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT MON APR 13 2009

.SHORT TERM...(THRU WED NITE)
CURRENT...LINE OF TSTMS MOVING ACROSS CNTRL PORTIONS OF CWA. SOME
PEA-SIZED HAIL REPORTS BUT NOTHING SEVERE YET. AM RELUCTANT TO
CLEAR COUNTIES FROM W JUST YET...AS ANOTHER LINE POSSIBLE W/ FRONT
MOVING ACROSS W TN.

CONVECTION WILL END TONITE AS FRONT REACHES BNA 04-06Z AND CSV
10Z-12Z. SEVERE LIKELY TO BE OVER BY EXPIRATION TIME.

H925 WRAP-AROUND MOISTURE/CLOUDINESS TO BE RULE INTO WED WITH LO
POPS MAINLY NCNTRL AND NE. CLEARING TAKES PLACE WED NITE.

.LONG TERM...
PLENTY OF CLEAR SKIES AND PLEASANT TEMPS THU INTO FRI. SAT AND SAT
NITE WAA AND H5 IMPULSES EJECTING OUT OF CNTRL PLAINS TROF W/
30-50 POPS. SAME GOES FOR SUN AND SUN NITE AS FRONT PUSHES DOWN
FROM THE N.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      48  52  41  57 /  70  30  20  10
CLARKSVILLE    45  51  39  56 /  50  20  10  10
CROSSVILLE     47  52  38  55 /  70  50  30  10
COLUMBIA       47  54  40  59 /  70  20  10  10
LAWRENCEBURG   48  55  40  60 /  50  20  10  10
WAVERLY        47  52  39  57 /  50  20  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Apr 13, 4:47 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT MON APR 13 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-141200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
447 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

13

In the hours before

Local storm report, Apr 13, 8:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
842 PM CDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             MANCHESTER              35.47N 86.08W
04/13/2009  E1.00 INCH       COFFEE             TN   TRAINED SPOTTER

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:31 PM CDTSevere Thunderstorm WarningOHXClay29 min
Apr 13, 7:36 PM CDTTornado WarningOHXClay, Overton24 min
Apr 13, 7:51 PM CDTTornado WarningOHXPickett24 min
Apr 13, 8:41 PM CDTSevere Thunderstorm WarningOHXCoffee34 min
Apr 13, 9:01 PM CDTTornado WarningOHXGrundy29 min
Apr 13, 9:12 PM CDTTornado WarningOHXWarren33 min
Apr 13, 9:53 PM CDTTornado WarningOHXVan Buren22 min
Apr 13, 9:58 PM CDTSevere Thunderstorm WarningOHXGrundy32 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.